Suboxone: The Light At The End Of The Tunnel

Gain knowledge and share experiences with Suboxone, to obtain support through coming together with one bond in common-To help, support and educate others.
 
HomeHome  PortalPortal  SearchSearch  RegisterRegister  Log in  

Share | 
 

 Jana Burson~ Tapering Suboxone

View previous topic View next topic Go down 
AuthorMessage
nannamom
Admin
avatar

Female
Number of posts : 2207
Age : 59
Humor : Once you choose hope, anything’s possible. -Christopher Reeve
Registration date : 2008-11-09

PostSubject: Jana Burson~ Tapering Suboxone   Tue 21 Aug 2012, 6:19 pm

Once again here is an article written by Dr. Jana Burson.
We have had a lot of people talking about tapering lately and I thought this would be a great post.
I have put a link to her blog at the end so that any of you who would like to comment to her you may.





Taper Off Suboxone: Using the Films
by janaburson


When my Suboxone patients are ready to taper off the medication, I prefer to use the film. Since the film is no longer crumbling, patients can take sharp scissors or a knife and cut the films into smaller pieces roughly equal in size, ideal for a taper. Yes, I know the manufacturer says we shouldn’t cut the film or the tabs, because they have not done studies to see if the medication is equally distributed throughout the entire film or tablet. But cutting is a great way to taper, it seems to work, and everybody’s been doing it since Suboxone came out in 2003.

Most of my patients who successfully tapered off were on Suboxone at least two years, and did the work of counseling before attempting a taper. Most recent studies show high relapse rates if tapered too soon, probably because it takes time to get the essential counseling and make life changes that support a new life without drugs.

How long should the ideal taper take? It depends on the patient’s tolerance of opioid withdrawal symptoms. I’ve been telling patients four to six months is an average taper. I’ve been decreasing the dose by 2 mg every 2 weeks, until the patient is at 8mg or less. Most patients tolerate that fairly well, though patients differ markedly in their tolerance of withdrawal. At any time in the taper, if the patient starts feeling more withdrawal than they can tolerate, we can go back up a little, or plateau at a dose for a month or so.

Below 8mg, I reduce the dose more slowly, since each milligram is a bigger percent of the whole dose. I’ve been trying to decrease patients by 2mg every 4 weeks. This way when I see them every month, we talk about how they’re feeling, and if they’ve had a relapse (With any relapse to opioids, we go back up on the dose and work more on relapse prevention). For an 8mg film, this can be accomplished easily, by cutting the film into fourths. That’s a 25% drop in a month, or around 6.25% drop per week, at least at first. It’s common to have to stay on 4 or 2 mg for longer than a month.

Once the patient is down to 2mg, I switch to the 2mg film, and again have the patient divide it into fourths. I still try to drop by one-quarter of the film per month, meaning a half of a milligram decrease each month.

Sometimes we seem to get stuck at a dose. For example, I have a patient on a 2mg tab, which can be cut in half but is too small to reliably cut into fourths. He’s been trying to drop to 1mg but can’t tolerate staying at that dose for more than a day or two. So at his last visit, we decided he would alternate 1mg per day with 2mg per day. He did better with that, and now we are trying two days of 1mg and one day of 2mg, in a cycle every three days.

Then today, in my latest issue of American Journal on Addictions, there’s an article that throws a monkey wrench into my ideas around tapering.

This article has case reports of four patients who stopped Suboxone suddenly, unplanned. They were on doses ranging from 12mg per day to 30mg per day, and all four had only one or two days of mild opioid withdrawal, then felt fine. The author concluded that these patients, “Showed no objective signs of opiate withdrawal following abrupt discontinuation of chronic buprenorphine/naloxone treatment…” The authors postulated that a prolonged taper might actually be harder on patients than stopping suddenly at a higher dose, based on these four case studies and other doctors’ impressions. Three of the four patients returned to buprenorphine/naloxone treatment when they had the opportunity, for fears of relapse, and the fourth was felt not to be appropriate for continued treatment with buprenorphine.

Could this be true? Might it be easier for patients to stop at a higher dose, rather than taper to a lower dose? Intuitively, a taper seems to be the best way to avoid withdrawal symptoms, but what if buprenorphine is different? It is an unusual drug. It’s a partial opioid agonist at the mu receptors, but it also has action on other opioid receptors. Might the action at other types of receptors be responsible for what was seen in those case studies? What about the monoproduct, Subutex?

The article’s authors conclude by recommending further studies comparing intensity of opioid withdrawal in patients undergoing rapid taper or sudden discontinuation versus patients undergoing a slower 28-day taper.

I’m so intrigued by these case reports that I’d love to see a large randomized trial to answer these questions. I have seen a few patients stop taking medication suddenly at higher doses and they said they didn’t have bad withdrawals…but then I have had many others who stopped suddenly and had terrible withdrawals.

Patients on Suboxone or Subutex, what do you think?

Westermeyer, Joseph MD, et. al. “Course and Treatment of Buprenorphine/naloxone Withdrawal: An Analysis of Case Reports,” American Journal on Addictions, 2012, Vol. 21 (5) pp. 401-403.

Visit Dr. Burson's Blog

_________________
Nannamom
db622@hotmail.com


"I will let yesterday end so that today can begin."
Back to top Go down
http://www.suboxoneassistedtreatment.org
 
Jana Burson~ Tapering Suboxone
View previous topic View next topic Back to top 
Page 1 of 1
 Similar topics
-
» ENDEAVOR FREEDOM - STEVEN AND JANA BEN-NUN (ISRAELI NEWS) VACCINE TOXICITY

Permissions in this forum:You cannot reply to topics in this forum
Suboxone: The Light At The End Of The Tunnel :: Interesting Articles :: Suboxone-Related-
Jump to: